Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

July 15, 2017Trempealeau County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Jul 15, 2017, 7:13 PM CDT for Trempealeau County, Wisconsin. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2017, 7:13 PM CDT (00:13 UTC)
Expired
Jul 15, 2017, 7:45 PM CDT
In force
32 min
Issued by
NWS La Crosse, WI

County Trempealeau County, WI

The radar

The La Crosse radar (KARX), 62 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1140 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS83 KARX 160013
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT SAT JUL 15 2017

WIZ033-034-160045-
Jackson-Trempealeau-
713 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JACKSON AND
NORTHEASTERN TREMPEALEAU COUNTIES...

At 712 PM CDT, a strong thunderstorm was located near Whitehall,
moving southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Blair around 735 PM CDT. 

Other locations impacted by this storm include Taylor, Pigeon Falls
and Pleasantville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4444 9137 4447 9126 4432 9106 4424 9128
TIME...MOT...LOC 0012Z 333DEG 11KT 4436 9124 

$$

Hollan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 15, 6:34 PM CDT, 39 minutes earlier.

Area forecast discussion, Jul 15, 6:34 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
634 PM CDT Sat Jul 15 2017

.SHORT TERM...(This evening through Sunday)
Issued at 257 PM CDT Sat Jul 15 2017

At 245 PM, a cold front extended from Marquette Michigan to Sioux
Falls South Dakota. The visible satellite loop shows that much of
the clouds are located in the wake of this front. With plenty of
sunshine ahead of this front, temperatures have warmed into the
80s and they will likely warm into the 85 to 92F range by late
afternoon. Southwest winds have advected dew points to around 70F.
Looking further downstream, there will a strong possibility that
they will climb into the mid 70s in some locations. This will
result in surface based CAPES of 3000 to 4500 J/kg by late
afternoon and early evening. Looking at the RAP soundings, still
some questions on how far west the convection will develop. At
this time, feel good that the counties along the Mississippi River
and east will see scattered storms develop. Further to the west,
the cap may hold. Soundings continue to show that shear is less 30
knots or less, so the shear looks rather marginal for supercells.
However, the soundings and DCAPE (1000 to 1700 J/KG) are very
favorable for microbursts. In addition, the NCAPE is favorable for
large hail (maybe up limes or 2 inch in diameter). With limited
low level shear not seeing much for tornadic development. However,
we will have to watch out for the storms potentially interacting
with outflow boundaries from previous storms. The highest threat
for storms and severe weather will be from 4 PM to 10 PM.

For late tonight and Sunday morning, the models continue to show
some 925 and 850 mb moisture across the region. Since the current
satellite is showing this moisture in the wake of the cold front
and this has been a consistent feature, increased the cloud
percentages some.

.LONG TERM...(Sunday night through Saturday)
Issued at 257 PM CDT Sat Jul 15 2017

The models continue to show that a short wave trough will flatten
out the 500 mb ridge from Monday night through Tuesday. As this
occurs, a frontal boundary will move into the Upper Mississippi
Valley. This boundary than lingers across the area through
Thursday. As short waves embedded in the westerlies move through
the area, there will likely be several rounds of storms from
Monday night into Thursday. Still plenty of questions on where
these mesoscale convective complexes will end up and when they
will move through the region. At this time, there is some
consensus that one may move through areas north of Interstate 94
on Monday night and Tuesday morning, another one on Tuesday
afternoon and night, and then a final one Thursday as a cold
front moves through the region. There will be the potential for
severe weather and heavy rain, but with questions on the southern
extent confidence was not high enough to include this in the
forecast at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM CDT Sat Jul 15 2017

Watching a narrow line of scattered thunderstorms dropping
southward across the area this evening. Current radar trends
suggest storms should remain just east of KRST, but impact KLSE
between 15.01Z and 15.03Z. Given some lingering coverage
uncertainty, will just keep VCTS at KLSE, but may need to add a
TEMPO or predominant thunder with lower ceilings/visibility in
the next couple hours. Storms are forming along a weak cold front
and once it passes south of TAF airfields, expect a return to VFR
conditions with winds shifting to the northwest.

Still watching the potential for some MVFR stratus Sunday morning
at both KRST/KLSE, but should be short lived. Otherwise, expect
periodic VFR cumulus with light winds shifting to the northeast.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Rogers
Hazardous weather outlook, Jul 15, 4:51 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
451 AM CDT Sat Jul 15 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
451 AM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible, mainly between 4 and 10 PM.
A few storms may be severe, with large hail, damaging winds and
locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional thunderstorms are possible at times from Tuesday
through Friday, but it is too early to discern any severe weather
threats during this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested late this afternoon and this
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jul 15, 5:35 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service La Crosse WI
535 PM CDT SAT JUL 15 2017

WIZ033-152315-
Trempealeau-
535 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TREMPEALEAU
COUNTY...

At 534 PM CDT, a strong thunderstorm was located near Strum, or 12
miles east of Mondovi, moving southeast at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

This storm will be near...
  Strum around 540 PM CDT.
  Osseo around 545 PM CDT.
  Whitehall around 600 PM CDT.
  Blair around 615 PM CDT.

Other locations impacted by this storm include Eleva, Pigeon Falls,
Chimney Rock, Highway 95 And County D and Elk Creek.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4453 9116 4432 9117 4426 9132 4460 9148
      4460 9127
TIME...MOT...LOC 2234Z 322DEG 29KT 4459 9142

Hollan
Special weather statement, Jul 15, 6:25 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
625 PM CDT SAT JUL 15 2017

WIZ033-160000-
Trempealeau-
625 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TREMPEALEAU
COUNTY...

At 624 PM CDT, a strong thunderstorm was located 7 miles southeast of
Strum, or 8 miles north of Whitehall, moving southeast at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

This storm will be near...
  Whitehall around 645 PM CDT.

Other locations impacted by this storm include Pigeon Falls and
Pleasantville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4455 9128 4447 9116 4438 9117 4434 9131
      4455 9137
TIME...MOT...LOC 2324Z 333DEG 14KT 4448 9128

Hollan
Special weather statement, Jul 15, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
713 PM CDT SAT JUL 15 2017

WIZ033-034-160045-
Jackson-Trempealeau-
713 PM CDT SAT JUL 15 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL JACKSON AND
NORTHEASTERN TREMPEALEAU COUNTIES...

At 712 PM CDT, a strong thunderstorm was located near Whitehall,
moving southeast at 10 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

This storm will be near...
  Blair around 735 PM CDT.

Other locations impacted by this storm include Taylor, Pigeon Falls
and Pleasantville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4444 9137 4447 9126 4432 9106 4424 9128
TIME...MOT...LOC 0012Z 333DEG 11KT 4436 9124

Hollan

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:35 PM CDTSpecial Weather StatementARXJuneau25 min
Jul 15, 9:56 PM CDTSpecial Weather StatementARXVernon34 min
Jul 15, 10:19 PM CDTSpecial Weather StatementARXAdams26 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.